Addiction101 Addiction Network

Yes, benzodiazepine (benzo) withdrawal can cause seizures as a symptom in some individuals. Benzos are a class of medications that are commonly used to treat anxiety, insomnia, and other conditions. When used regularly for a prolonged period, benzos can cause physical dependence, which can lead to withdrawal symptoms if the medication is stopped abruptly or without tapering.

Benzo withdrawal symptoms can include a range of physical and psychological symptoms, including seizures. Seizures can occur during the withdrawal process due to the sudden decrease in the level of GABA, a neurotransmitter that helps regulate brain activity. Seizures can be particularly dangerous in individuals who have a history of seizures or other medical conditions.

It is essential to seek immediate medical attention if you experience a seizure during benzo withdrawal or any other severe symptoms. If you or someone you know is experiencing a seizure, call emergency services immediately.

To prevent the risk of seizures and other potentially dangerous symptoms during benzo withdrawal, it is important to taper off the medication gradually under the guidance of a medical professional. If you have concerns about benzo use or its potential impact on your health, it is important to speak with a healthcare professional who can provide guidance and support.